|Ear Fullness, Tinnitus, and Hearing Loss|
Endolymphatic hydrops (EH. is a baffling condition to patients and physicians alike. It is sometimes referred to as Meniere's disease, though this terminology is misleading. Meniere's disease represents a triad of symptoms described in the 19th century by French physician Prosper Meniere. Endolymphatic hydrops seems a far more helpful term to help understand the underlying problem.
Individuals with tinnitus sometimes experience intermittent feelings of fullness in one or both ears. This typically occurs in one ear at a time. The sensation of fullness may be accompanied by a fluctuating hearing loss and increased tinnitus. An audiogram shows the hearing loss to be sensorineural--involving the inner ear or auditory nerve.
The inner ear is a closed system that consists of the snail-shaped cochlea and semicircular canals, or vestibular apparatus. The entire system is encased in the temporal bone of the skull. The cochlea is concerned with hearing. It contains delicate hair cells which receive sound vibrations and transmit resulting electrical impulses via the auditory nerve to the brain. The vestibular system is concerned with balance and equilibrium. Each system is filled inside with a fluid called endolymph, in which the hair cells and vestibular structures are suspended.
If a build up of excessive fluid (endolymph) occurs, it results in an increased pressure within the enclosed inner ear structures--known as endolymphatic hydrops. The fluid-transfer mechanism in this system works very gradually, and no safety valve exists, so a significant pressure and fluid buildup may require several hours or days before it returns to normal. This increased pressure may result in a loss of hearing, tinnitus, and a severe disturbance of the equilibrium, called vertigo. Any one or all three symptoms may occur, depending upon how high the pressure becomes. Vertigo is the most disabling of the symptoms, a feeling like seasickness, where the environment is violently spinning around you, or you are spinning within your environment. Recurring vertigo from EH is often accompanied by severe nausea and vomiting, and can persist for days at a time.
Physicians have speculated for years as to the cause of the fluid buildup. Surgical procedures have been devised to relieve the pressure, and medications prescribed primarily to help relieve the vertigo, nausea, and vomiting. None of them have proven very effective.
Recent studies have implicated sensitivity to specific substances as a frequent cause for the fluid buildup. In my personal experience, wheat sensitivity is the most common culprit, followed by corn, cow-dairy products, and soy products. Others are aspartame and monosodium glutamate (MSG.) A substance sensitivity is not quite the same as an allergy to that substance, but similar. If you're truly allergic to something, the smallest amount of it may cause an allergic reaction, such as hives, wheezing, etc. Allergy is mediated through a body chemical called histamine, so medications that reduce or slow the production of histamine effectively relieve allergic symptoms. Antihistamines are not helpful for substance sensitivities, since the underlying mechanism is different. Someone who is not clinically allergic to a particular substance may develop symptoms simply from having too much of that substance in their system. A food sensitivity, for instance, is more likely to be 'dose dependent." For example, a given individual may be able to ingest one slice of wheat bread daily with no obvious symptoms, but the symptoms manifest after eating two slices in the same period.
I frequently encountered patients in my years of practice with the classic symptoms of fullness in the ear, tinnitus, fluctuating hearing loss, and either dizziness or true vertigo. The majority did not experience severe vertigo. For many, their symptoms largely abated when they removed all wheat products from their diets. Of the three symptoms, tinnitus was the least likely to go away completely. In my experience, wheat is the most problematic of all food sensitivities, especially in cultures where bread is a dietary staple. I also encountered more resistance from asking people to eliminate wheat from their diet than from any other recommendation. I also witnessed the most amazing results among those who followed this recommendation exactly. Note, I did not say to reduce one's wheat intake. I said to eliminate it from your diet.
Should you have these symptoms, I highly recommend that you immediately write down everything you've eaten during the preceding 48 to 72 hours. After three or four episodes, you'll discover a common pattern--some food or food additive that consistently occurs on each list. Then you know what to avoid in the future. Experiment to be certain. Totally eliminate that substance for at least three weeks, and see if your symptoms abate. Then add it back into your diet and observe what happens. Again, your symptoms may be quantity dependent. It may take several days of eating wheat again (if wheat is your offending substance) for your symptoms to reappear.
I also suggest that you look up all foodstuffs that contain wheat, corn, cow-dairy, and soy. In the U.S., nearly all packaged and processed foods contain wheat. MSG is a major ingredient of Soy Sauce, a common additive to Chinese food, and in most processed and fast foods. Aspartame is a common sweetener in diet sodas, packaged foods, medications, toothpaste, mouthwashes, etc.
With any of the symptoms detailed here, an examination by a qualified ENT specialist is essential to be certain of their cause. Once you understand the cause, however, prevention is safer and far more effective than any possible treatment. A significant part of your recovery from endolymphatic hydrops involves educating yourself about its possible causes. Also be aware that your doctor may not be aware of this information. If that's the case, he or she may resist the suggestion that "food allergy" is responsible for your symptoms. My suggestion to you is, try these suggestions anyway. You may be pleasantly surprised by the results.
See Also about Cause Of Tinnitus
See Also about Cause Of Tinnitus